YORK, Pa. (WHTM) – Police and emergency responders in York County are calling it an epidemic. They’re having to revive people with naloxone and sometimes have to use multiple doses.
The overdose reversal drug has saved nearly 600 people in York County from March 2015 to October 2017, according to the York County district attorney’s office.
The Southwestern Regional Police Department has seen its use of naloxone, sold under the brand name Narcan, go up by about 200 percent over the past year, with one case standing out.
“It was an opiate-based overdose and we used 14 doses. It’s pretty remarkable, and he made it,” police Sgt. Jamie Stalcup said.
Stalcup says officers wear masks and gloves while reviving someone who overdoses to avoid inhaling drugs.
“It seems to be an uptick,” Stalcup said. “The drug abusers actually seek out the most potent doses on the street that they become aware of.”
“It’s frustrating,” York Deputy Fire Chief Chad Deardorff said.
Multiple doses of Narcan often because heroin can be laced with fentanyl, which is about 100 times stronger. Some other reasons for more than one dose include tolerance and body weight.
“In a perfect world, we’d get a grasp on the epidemic and we’d be back to the way it used to be prior to this epidemic of opioid use,” Deardorff said.
Those who need Narcan to reverse an overdose are immune from prosecution under Pennsylvania law.
“As we revive them in the morning and they refuse treatment, then we’re back in the afternoon or evening,” Deardorff said. “One of these times, we’re not going to be able to revive them.”
The York Area Regional Police Department is also seeing a similar trend. Officers there often use four to five doses of Narcan on one person.